Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 44, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Sep 29, 1998, 4:30 PM EDT for Worth County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1998, 4:30 PM EDT (20:30 UTC)
- Expired
- Sep 29, 1998, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Worth County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 5:00 PM EDT | Tornado F1 | Isabella, GA | An F1 tornado briefly touched down on GA 520 between Poulan and Ty Ty. It skipped over and descended on the 850-acre Boy Scout Camp Osborn outside Isabella causing extensive damage to the dining hall and pool facilities. The tornado uprooted more than 1,000 |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 11:00 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
229 WFUS1 KTLH 292033 RRA TORTLH GAC321-292100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 430 PM EDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * TORNADO WARNING FOR... WORTH COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 500 PM EDT * AT 429 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS AND POLICE OFFICERS INDICATED A TORNADO ON THE GROUND IN ANDERSON CITY MOVING NORTH AT 40 MPH. THIS STORM WILL MOVE TOWARD THE TOWN OF SYLVESTER. THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. IF YOU ARE IN THE PATH OF THIS TORNADO...EVACUATE YOUR MOBILE HOME FOR A REINFORCED SHELTER.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 29, 3:40 PM EDT, 50 minutes earlier.
Area forecast discussion, Sep 29, 3:40 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 340 PM EDT TUE SEP 29 1998 CRNT KEVX/KEOX 88D/VIS SATL LOOPS CONTS TO SHOW IMPRESSIVE SQUALL LINE MOVG SLWLY EWD ACRS AQQ RIVER INTO EXTRM WRN BIG BEND/SW GA. WNDS IN WAKE OF THIS SQUALL LINE HAVE SHIFTED TO S/SWLY (PANAMA CTY BCH RPTD SUSTAINED 25-30 KTS W/ GUSTS TO 35 KTS). CONCERNED ABOUT COASTAL FLOOD POTENTIAL ALONG BIG BEND COASTLINE AS STRONG ONSHORE FLOW PERSISTS THRU NXT 24 HRS AND HAVE ISSUED COASTAL FLOOD WATCH. ETA/NGM SFC WND FIELDS INDICATE SUSTAINED 15-25 KT S/SSWLY ONSHORE COMPONENT THRU WED. AVN-BASED SSG VALUES OF 2-3 FT ABOVE NORMAL TIDAL LEVELS OF 2.5 TO 3.5 FT AT HIGH TIDES. WILL CONT TO CLOSELY MONITOR THIS SITUATION THRU THE EVENG/OVRNGHT HRS. SIMILAR TO PREVIOUS SHORT-RANGE FCST CYCLES...ETA/AVN HAVE BETTER HANDLE ON REMAINS OF T.D. GEORGES THAN NGM. VORT CENTER PROGGED TO DRIFT EWD ACRS SRN AL INTO SW GA WED. MAIN CONCERN WILL BE RAFL AMOUNTS OVER CWA AS WV IMAGERY INDICATED SOME DRYING ENTRAINED INTO WRN AND SRN PORTIONS OF SYSTEM. BASED ON 88D REFL TRENDS...THINK HVST AMTS WL BE OVR ERN PORTIONS OF FL PH/SE AL INTO SW GA/FL BIG BEND THRU WED WHERE HIEST VERT MOTION/MEAN RHS DEPICTED. DRYING EVIDENT IN MID-LEVELS LATE WED NGHT/THU AS SUBSIDENCE INCRS IN WAKE OF VORT CENTER/SFC TROF. CATEGORICAL POPS ACCEPTED ALL AREAS TNGT...TRENDING DOWN TO LIKELY WED...FOLLOWED BY CHC CATS WED NGHT/THU. PREFER FWC TEMPS OVER FAN/S SLGTLY COOLER BIAS. HIGHS 80-85 WED AND UPR 80S-NEAR 90 THU...LOWS MID-UPR 70S TNGT AND UPR 60S-LOW 70S WED NGHT. #8
In the hours before
Special weather statement, Sep 29, 12:00 PM EDT, 4 hours 30 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-292100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1200 PM EDT TUE SEP 29 1998 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY... ...TORNADO WATCH IN EFFECT UNTIL 8 PM EDT (7 PM CDT)... ...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE... AT 11 AM EDT...TROPICAL DEPRESSION GEORGES WAS LOCATED 35 MILES NORTH NORTHEAST OF MOBILE ALABAMA. THE DEPRESSION IS EXPECTED TO WEAKEN AS IT MOVES SLOWLY TO THE EAST NORTHEAST DURING THE NEXT 24 HOURS. THE DEPRESSION WILL CONTINUE TO PULL ABUNDANT TROPICAL MOISTURE NORTHWARD INTO THE REGION THROUGH WEDNESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE REGION AND WILL LIKELY PRODUCE FLOODING. RAINFALL TOTALS DURING THE NEXT 24 HOURS MAY EXCEED 6 TO 8 INCHES OVER PORTIONS OF SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE PANHANDLE...WITH 3 TO 5 INCHES POSSIBLE OVER THE BIG BEND. SOME OF THE THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT...THE POTENTIAL FOR COASTAL FLOODING WILL INCREASE TONIGHT ALONG SOUTH AND SOUTHWEST FACING COASTLINES (ST MARKS TO THE SUWANNEE RIVER). SUSTAINED SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS TODAY AND TONIGHT WILL BECOME MORE SOUTHWESTERLY WEDNESDAY AS THE DEPRESSION MOVES INTO GEORGIA. THIS MAY GENERATE STORM SURGES OF 2 TO 3 FEET ABOVE NORMAL TIDAL LEVELS TONIGHT AND WEDNESDAY MORNING RESULTING IN MINOR BEACH EROSION. A COASTAL FLOOD WATCH MAY BE ISSUED LATER TODAY. SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. REPORTS OF WIND DAMAGE...TORNADOES...COASTAL FLOODING AND OTHER SEVERE WEATHER SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT 850-942-8999. FOR ADDITIONAL INFORMATION ON TROPICAL DEPRESSION GEORGES...VISIT THE WEB SITES ON THE INTERNET AT HTTP://WWW.NWS.FSU.EDU/ OR HTTP://WWW.NHC.NOAA.GOV/. #8
Special weather statement, Sep 29, 12:00 PM EDT, 4 hours 30 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-292100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1200 PM EDT TUE SEP 29 1998 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY... ...TORNADO WATCH IN EFFECT UNTIL 8 PM EDT (7 PM CDT)... ...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE... AT 11 AM EDT...TROPICAL DEPRESSION GEORGES WAS LOCATED 35 MILES NORTH NORTHEAST OF MOBILE ALABAMA. THE DEPRESSION IS EXPECTED TO WEAKEN AS IT MOVES SLOWLY TO THE EAST NORTHEAST DURING THE NEXT 24 HOURS. THE DEPRESSION WILL CONTINUE TO PULL ABUNDANT TROPICAL MOISTURE NORTHWARD INTO THE REGION THROUGH WEDNESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE REGION AND WILL LIKELY PRODUCE FLOODING. RAINFALL TOTALS DURING THE NEXT 24 HOURS MAY EXCEED 6 TO 8 INCHES OVER PORTIONS OF SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE PANHANDLE...WITH 3 TO 5 INCHES POSSIBLE OVER THE BIG BEND. SOME OF THE THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT...THE POTENTIAL FOR COASTAL FLOODING WILL INCREASE TONIGHT ALONG SOUTH AND SOUTHWEST FACING COASTLINES (ST MARKS TO THE SUWANNEE RIVER). SUSTAINED SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS TODAY AND TONIGHT WILL BECOME MORE SOUTHWESTERLY WEDNESDAY AS THE DEPRESSION MOVES INTO GEORGIA. THIS MAY GENERATE STORM SURGES OF 2 TO 3 FEET ABOVE NORMAL TIDAL LEVELS TONIGHT AND WEDNESDAY MORNING RESULTING IN MINOR BEACH EROSION. A COASTAL FLOOD WATCH MAY BE ISSUED LATER TODAY. SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. REPORTS OF WIND DAMAGE...TORNADOES...COASTAL FLOODING AND OTHER SEVERE WEATHER SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT 850-942-8999. FOR ADDITIONAL INFORMATION ON TROPICAL DEPRESSION GEORGES...VISIT THE WEB SITES ON THE INTERNET AT HTTP://WWW.NWS.FSU.EDU/ OR HTTP://WWW.NHC.NOAA.GOV/. #8
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 12:27 AM EDT | Tornado Warning | TAE | Early | 38 min |
| Sep 29, 12:35 AM EDT | Tornado Warning | TAE | Miller | 25 min |
| Sep 29, 4:36 AM EDT | Tornado Warning | TAE | Grady, Mitchell | 49 min |
| Sep 29, 5:22 AM EDT | Tornado Warning | TAE | Grady, Mitchell | 63 min |
| Sep 29, 6:14 AM EDT | Tornado Warning | TAE | Dougherty, Mitchell | 61 min |
| Sep 29, 4:25 PM EDT | Tornado Warning | TAE | Decatur, Seminole | 30 min |
| Sep 29, 5:25 PM EDT | Tornado Warning | TAE | Decatur | 35 min |
| Sep 29, 5:36 PM EDT | Tornado Warning | TAE | Worth | 29 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.